Heroin detox is an extremely painful and challenging process, but well worth the journey to a better life.
Heroin is a highly addictive opiate and is responsible for nearly 15,000 overdose deaths in the United States in 2018. This drug offers an intense euphoria and impacts the brain reward system. With frequent and regular use, the tolerance to heroin increases, making it so that the user needs a higher dose to reach the same high as before. When an addict stops using, withdrawal symptoms quickly set in. Because the symptoms of withdrawal and detox are overwhelmingly painful, addicts will often keep using to avoid this process.
Continue reading to learn more about detoxing from heroin.
What Are the Effects of Heroin?
The effects of heroin are highly addictive. After injection, a user will feel a sudden surge of euphoria and warmth. After the initial rush, a person might alternate feeling awake and drowsy and often becomes mentally cloudy. This incredible high is what brings users back time and time again.
What Is Heroin Detox Like?
Abusing heroin has similar effects to painkillers such as hydrocodone and oxycodone, but much stronger. Detoxing and recovering from using these painkillers alone is a challenging process. Withdrawal from heroin is even more difficult and more intense than those prescription drugs. Heroin leaves the body’s system much faster than prescription pills do, resulting in withdrawal symptoms quickly making their appearance.
While the high heroin offers is intense and euphoric, it doesn’t last more than four to six hours, and a user will start feeling withdrawal symptoms between five and 12 hours after their last dose. This process can feel like a bad case of the flu, lasting about as long as the illness, with peak symptoms between days two and four. Common symptoms of heroin withdrawal include:
- Sweating and dehydration
- Fever and chills
- Increased blood pressure and heart rate
- Abdominal cramping, nausea, and vomiting
- Severe cravings
- Dilated pupils, watery eyes, and runny nose
- Leg cramps or spasms
- Moodiness including agitation, depression, irritability, fear, and anxiety
- Body and muscle aches
Of course, each addict’s withdrawal process will differ from one to the next based on how much heroin was used and how often the drug was administered. Symptoms can be more intense, and their peak may be delayed. Generally speaking, though, after a couple of weeks, the worst of the physical withdrawal symptoms have passed.
The Obstacles of Heroin Detox
As one might imagine, detoxing from heroin is incredibly difficult. The pain an addict feels on top of the severe cravings for the drug makes it nearly impossible for them to quit and become too much to handle. Knowing the physical and mental pain can be relieved by using heroin almost always leads to relapse if faced alone. Because of this, detoxing under the care and watch of experienced medical professionals is almost always necessary to succeed. Yes, heroin addicts will still probably experience the pains of withdrawal, but with medical monitoring and the support of therapy results in success.
Contact Steps Recovery Centers for Help Detoxing from Heroin
Going through heroin detox is much more manageable at a recovery center, where you are more likely to succeed in breaking the cycle.
If you or someone you know is ready to break their habit of using heroin, contact the trusted professionals at Steps Recovery Centers throughout the state of Utah, from Salt Lake City, down to Utah County and St. George. We understand that this process is challenging, and you do not need to do it alone. Our experienced and knowledgeable staff will provide a safe and healthy environment to detox from this highly addictive drug. We offer a tailored approach to your recovery where we will customize a program specifically for you. For more information about heroin detox and other services, contact us today.